Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 199, NWS Goodland, KS

August 5, 2020Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2020, 5:45 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2020, 5:45 PM MDT (23:45 UTC)
Expired
Aug 5, 2020, 6:45 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:26 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:20 PM MDT, 25 minutes earlier.

Area forecast discussion, Aug 5, 5:20 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Wed Aug 5 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 131 PM MDT Wed Aug 5 2020

Northwest flow aloft continued today with an upper trough over the
eastern CONUS and a ridge to the west extending from New Mexico
north along the Rockies. Skies have been mostly sunny across most of
the region into the afternoon hours, with the exception of some
cumulus over northeast Colorado. At 1:30 PM MT, temperatures ranged
in the 80s/low 90s across the area with south to southwest winds at
10 to 15 mph.

A shortwave is expected to move through the northwest flow around
the ridge this afternoon into the evening. As the disturbance
approaches the High Plains, thunderstorms are forecast to develop
along the higher terrain of the Rockies and progress eastward
through the afternoon and evening. Steep mid level lapse rates,
shear of 30 to 40 knots, and moderate instability suggest that a few
severe thunderstorms will be possible through the evening. Storm
activity should reach the western portion of the region around 4 or
5pm MT. Around this time or shortly after, individual storms will
begin to merge into a linear cluster and continue eastward across
northwest Kansas/southwest Nebraska through Midnight MT or so.
Initially, large hail, damaging winds, and heavy rainfall will all
be threats. However, threats should transition to damaging winds and
heavy rainfall (less of a hail threat) through the evening as the
linear storm mode develops. Storms should weaken during the mid to
late evening hours once instability wanes, indicating the threat
severe weather should stay west of Highway 25. Otherwise, expect
lows in the upper 50s to upper 60s tonight with increasing cloud
cover through the evening with convection, followed by clearing
skies through the morning. Will need to monitor the potential for
some fog in the northeastern portion of the area around sunrise.

The warming trend continues on Thursday, with highs in the upper 80s
and low 90s as upper ridging slides further east into the Plains.
Another round of thunderstorms is forecast in the afternoon and
evening, with a disturbance generating convection along the higher
terrain in Colorado once again. These storms look to be more
isolated and at this time it is uncertain how far east they will
spread. There is the potential a few strong to severe storms could
move into the region west of the Colorado border before weakening,
but confidence remains low at this time. Dry conditions return to
the region by midnight, with low temperatures forecast in the upper
50s and low 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 219 PM MDT Wed Aug 5 2020

At the start of the forecast period on Friday, forecast guidance
shows the Tri-State region under an upper air ridge which is between
an upper air low over the southern Alberta and another low over
southwestern Quebec. This ridge is amplified by an upper air high
over southwestern TX and Mexico. Forecast models show the Alberta
low continuing to move east across Canada suppressing the amplitude
of the ridge on Saturday morning. Another upper air low from the
Pacific Northwest enters the picture on Saturday evening moving
eastward. This Canadian low brings an upper air trough stretching
down to the Northern Plains that pushes the ridge out of the Tri-
State area late Sunday leaving a generally westerly upper level
flow. This pattern continues until Wednesday where an upper air
ridge begins to develop over the Great Plains between two Canadian
upper air lows. Forecast models differ on the placement of the upper
air ridge and lows so this situation will be monitored.

At the surface, model guidance for Saturday evening shows a slight
chance for showers and thunderstorms for the northern counties of
the CWA as an upper air shortwave trough passes over northern
CO/southern NE. A slight chance of showers and thunderstorms can be
expected on Monday evening for the far eastern portions of the CWA
due to another shortwave trough passing over the area. Models show
the entire Tri-State area seeing a slight chance of showers and
thunderstorms on Tuesday evening as well associated with an upper
air shortwave trough passing through aloft.

High temperatures for the Tri-State area are expected to warm into
the middle to upper 90s through the weekend followed by highs in the
upper 80s to lower 90s range for the remaining days of the forecast
period. Low temperatures will remain in the upper 50s to lower 60s
range in areas west of Hwy 27 with the eastern areas seeing lows in
the lower to upper 60s during the forecast period.

As the warmer temperatures return during the forecast period, there
is a chance for possible fire weather conditions on Friday for the
western portions of Yuma, Kit Carson, and Cheyenne counties of CO as
RH values are expected to be below 20%. However, forecasted wind
gust values for Friday do not support elevated fire weather
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 516 PM MDT Wed Aug 5 2020

Main aviation concerns at both KGLD and KMCK will be cluster of
thunderstorms moving out of northeast Colorado and across the area
tonight. May see brief gusty winds and flight category reductions
due to lowered ceilings and visibilities. Storms should dissipate
or be out of the area by 06-08z tonight. Cannot completely rule
out patchy fog/low clouds around 12z Thursday morning, but
confidence is lacking and will not mention either for now. Any
storms Thursday afternoon should hold off until after 00z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...076
AVIATION...024
Hazardous weather outlook, Aug 5, 11:43 AM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1143 AM MDT Wed Aug 5 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061745-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1143 AM MDT Wed Aug 5 2020 /1243 PM CDT Wed Aug 5 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms are possible between 5 pm and 11 pm MDT
for locations west of a line from McCook to Colby to Tribune. The
area with the best chance of severe weather is along and north of
Interstate 70 and along and west of Highway 27. The main hazards are
damaging winds, large hail and locally heavy rainfall that could
produce flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A few strong to severe thunderstorms are possible Thursday afternoon
and evening west of a line from Wray to Tribune. Hazards include
damaging winds, large hail and locally heavy rainfall that could
produce flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. We
would appreciate any reports of severe weather.

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.